Markers of systemic inflammation in psoriasis: a systematic review and meta-analysis.
Br J Dermatol. 2013 Aug ;169(2):266-82. PMID: 23550658
E A Dowlatshahi
Studies investigating systemic inflammation in psoriasis use different serum markers and report discrepant results. We set out to determine whether systemic inflammation is elevated in patients with psoriasis compared with healthy controls, and to measure the extent of this elevation, by summarizing available data on serum inflammatory markers. PubMed, Embase and Web of Science were searched from inception to March 2011. We included studies comparing the serum inflammatory markers interleukin (IL)-1β, IL-6, IL-10, C-reactive protein (CRP), intracellular adhesion molecule (ICAM)-1, E-selectin and tumour necrosis factor (TNF)-α in patients with psoriasis and healthy controls. Differences in serum marker levels between patients and controls were pooled as standardized mean differences (SMDs; Cohen's d) using a random-effects model. Seventy-eight studies were eligible. Of the 7852 individuals included, 3085 had (severe plaque) psoriasis. The pooled SMDs were higher in patients with psoriasis than in healthy controls for IL-6 [d = 1·32, 95% confidence interval (CI) 0·83-1·81], CRP (d = 1·83, 95% CI 0·76-2·90), TNF-α (d = 1·32, 95% CI 0·86-1·79), E-selectin (d = 1·78, 95% CI 1·32-2·25) and ICAM-1 (d = 1·77, 95% CI 1·15-2·39). The SMD between cases and controls for IL-1β and IL-10 was not significant. Age had a significant effect on the SMD for IL-6 and TNF-α. For IL-6the effect size was higher for plaque psoriasis studies (d = 1·98). The effect size was not influenced by the Psoriasis Area and Severity Index, measurement method or quality assessment. The pooled analyses suggest modest but significantly elevated levels of the proinflammatory cytokines in the serum of patients with psoriasis with predominantly severe disease. To what extent this modest increment is clinically relevant could be investigated in a synthesis of all studies measuring inflammation before and after antipsoriatic therapy.